MAUDE Adverse Event Report: ETHICON INC. PDSII VIO 8X18IN 3-0 S/A SH-1 CR; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDSII VIO 8X18IN 3-0 S/A SH-1 CR; SUTURE, SURGICAL, ABSORBABLE
Catalog Number D7725
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details is received at a later date a supplemental medwatch will be sent.Additional information: the actual device lot numbers associated with this event are not known.The international affiliate reports the following possible lot numbers: batch: pbu340, batch: pbu087.
 
Event or Problem Description
It was reported that the patient underwent an anterior cruciate ligament reconstruction surgery on (b)(6) 2019 and suture was used.The needle was broken at the swage part during suturing on the subcutis.The needle broke during continuous suturing.The needle fragment was found visually without additional incisions, x-ray examinations, and extended operation time.The doctor opined the gripping position was bad.There were no adverse patient consequences reported.
 
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device possible lots pbu340 and pbu087 batch numbers, and no non-conformances were identified.Batch pbu340; expiration date: 01/31/2024.Date of mfg.: 02/28/2019.Batch pbu087; expiration date: 01/31/2024.Date of mfg.: 02/26/2019.Additional investigation summary: a suture needle was returned for evaluation.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was predominantly microvoid coalescence, which is evidence of a ductile overload failure.Intergranular fracture was also identified in the region around the inner diameter of the suture attachment.Mechanical damage, a cup-and-cone shaped fracture and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.

Brand Name
PDSII VIO 8X18IN 3-0 S/A SH-1 CR
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key9072302
Report Number2210968-2019-87361
Device Sequence Number3069561
Product Code NEW
UDI-Device Identifier10705031028333
UDI-Public10705031028333
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD7725
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2019
Initial Date Received by Manufacturer 08/19/2019
Supplement Date Received by Manufacturer10/03/2019
Initial Report FDA Received Date09/16/2019
Supplement Report FDA Received Date10/30/2019
Patient Sequence Number1